Author Topic: Derealization and Depersonalization  (Read 70107 times)

[Buddie]

Derealization and Depersonalization
« on: October 24, 2008, 10:49:53 pm »
You may have heard of 'derealization' and 'depersonalization', two common withdrawal symptoms. Many people are just relieved to learn that there is a term for these feelings! The sufferer may feel a loss of reality, both from the world around them and their own sense of self. 
 
As symptoms of an anxiety states, it is believed that these conditions are the result of changes that occur in the way nerve signals are processed. Think of derealization and depersonalization as defense mechanisms. When someone is subjected to extreme anxiety or trauma, the brain may react protectively. One major misconception of those suffering from derealization or depersonalization is that they are signs that one is crazy. In fact, quite the opposite is true. Your brain is reacting normally; it is protecting you from further harm.
 
There is anecdotal evidence which suggests that withdrawal from Klonopin may be particularly problematical in the areas of derealization and depersonalization. It is believed that Ativan (Lorazepam) and Halcion (Triazolam) are also likely to cause psychiatric symptoms such as dissociation. These symptoms are also more likely to occur when one makes a rapid taper from benzodiazepines.
 
'Derealization' is a change in perception of one's environment. Commonly used descriptions for this condition include 'it is like looking through a veil or fog'; feeling 'spaced out'; feeling as if one is behind glass; dream-like; objects appear different than they really are cartoon like, unsolid, or moving. When derealization becomes a persistent feeling it can interfere with social and occupational functioning.
 
'Depersonalization' is a change in one's self awareness; feelings of being detached from one's self. Descriptions of this condition include feeling unreal; feeling disembodied; separated from everything; puppet like; dead; and feeling like a spectator of, or witness to your own actions. There may also be the loss of recognition of self. When suffering from depersonalization, a person may feel when looking in a mirror, they don't appear familiar. They also may feel they don't recognize their own voice.
 
Professor Malcolm Lader estimates that 5% of benzodiazepine users might be affected by 'paradoxical' reactions to benzodiazepines. These paradoxical reactions may include increased aggressiveness, depersonalization, derealization, and other psychotic symptoms. "Paradoxical" side effects occur in all age groups but are more likely to be found in children and in the elderly where they may be fairly frequent yet erroneously diagnosed as various psychiatric disorders. The risk of such a reactions is generally greater with short-acting compounds but may occur with all benzodiazepines. It is important to remember that "paradoxical" reactions may also occur with short-term use, and in rare cases, following the first ingestion of the drug.
 
Of course, the symptoms of derealization and depersonalization may also occur as side effects of benzodiazepine use, a symptom of benzodiazepine withdrawal, or be part of Protracted Withdrawal Syndrome.


The above was originally posted by Jan.
« Last Edit: October 25, 2008, 02:27:06 pm by [Buddie] »
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Derealization and Depersonalization
« Reply #1 on: October 24, 2008, 10:57:50 pm »
 :'( OH MAN [...] found it [...] it was here. I needed this spot real bad and I [...] others will join me here and can offer share about this topic cause [...] is in it real deep.

Thank you [...] and [...].

Love you guys

[...]
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Derealization and Depersonalization
« Reply #2 on: October 24, 2008, 10:59:59 pm »
It's from Prof. Ashton herself.

http://www.benzo.org.uk/der.htm

Anyone else here got this same thing as [...] does??
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Derealization and Depersonalization
« Reply #3 on: October 24, 2008, 11:00:56 pm »
:'( OH MAN [...] found it [...] it was here. I needed this spot real bad and I [...] others will join me here and can offer share about this topic cause [...] is in it real deep.

Thank you [...] and [...].

Love you guys

[...]

[...],

The above wasn't on the open forum - I've just added it! Start a thread on a suitable board, and reference the above post, is my suggestion. ;)
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Derealization and Depersonalization
« Reply #4 on: October 24, 2008, 11:05:42 pm »
Nope I don't know how to start stuff so I guess will need to wait on this one. It's OK. I want you to rest right this instant please. Thank you and sleep well.

Jan
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Derealization and Depersonalization
« Reply #5 on: October 25, 2008, 01:12:41 am »
Hi [...], I started a thread under anxiety and "something"......I [...] that's o.k.???????????????
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Derealization and Depersonalization
« Reply #6 on: October 25, 2008, 01:40:39 am »
:'( OH MAN [...] found it [...] it was here. I needed this spot real bad and I [...] others will join me here and can offer share about this topic cause [...] is in it real deep.

Thank you [...] and [...].

Love you guys

[...]

[...]'s the man.... :)
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Derealization and Depersonalization
« Reply #7 on: November 18, 2011, 12:10:03 am »
thank you so much for posting this. i didn't know that derealization and depersonalization were symptoms of the withdrawal. this explains so much.
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Derealization and Depersonalization
« Reply #8 on: November 19, 2011, 10:42:41 pm »
thank you so much for posting this. i didn't know that derealization and depersonalization were symptoms of the withdrawal. this explains so much.

 :therethere:
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Derealization and Depersonalization
« Reply #9 on: November 23, 2011, 04:09:20 am »
thank you so much for posting this. i didn't know that derealization and depersonalization were symptoms of the withdrawal. this explains so much.

Benzodiazepine withdrawal was the weirdest (and disturbing) experience of my life. The derealisation did pass though, and it will for you. :)
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.